Same Day Vaccine Combo May Up Risk of Febrile Seizures
healthDay News — Concomitant administration of inactivated influenza vaccine (IIV3) and pneumococcal conjugate vaccine (PCV) or diphtheria-tetanus-acellular-pertussis (DTaP)-containing vaccine is associated with an increased risk of febrile seizures (FS), according to a study published online June 6 in Pediatrics.
Jonathan Duffy, MD, MPH, from the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues examined the risk of FS at zero to one day after vaccination for all routinely recommended vaccinations among children aged 6 through 23 months. A population-based self-controlled risk interval analysis was used, with a control interval of 14 to 20 days after vaccination. The authors controlled for receipt of concomitant vaccines using multivariable regression.
The researchers observed an independent FS risk with PCV 7-valent only (incidence rate ratio [IRR], 1.98; 95% confidence interval [CI], 1.00 to 3.91). There was no independent risk for IIV3 (IRR, 0.46; 95% CI, 0.21 to 1.02); the risk was increased with administration of IIV3 together with PCV (IRR, 3.50; 95% CI, 1.13 to 10.85) or a DTaP-containing vaccine (IRR, 3.50; 95% CI, 1.52 to 8.07). Compared with administration on separate days, the maximum estimated absolute excess risk due to concomitant administration of IIV3, PCV, and DTaP-containing vaccines was 30 FS per 100,000 persons vaccinated.
"The administration of IIV3 on the same day as either PCV or a DTaP-containing vaccine was associated with a greater risk of FS than when IIV3 was given on a separate day," the authors write. "The absolute risk of post-vaccination FS with these vaccine combinations was small."
Two authors disclosed financial ties to the biopharmaceutical industry.